Article Text

Download PDFPDF
CASE REPORT
Glucocorticoids did not reverse type 1 diabetes mellitus secondary to pembrolizumab in a patient with metastatic melanoma

Summary

Immune checkpoint inhibitors offer patients with advanced melanoma substantial improvements in survival. Unlike chemotherapy, immune checkpoint inhibitors such as ipilimumab and pembrolizumab cause unique immune-related adverse events (irAEs), including the development of endocrinopathies. We report a case of a man aged 60 years who developed diabetic ketoacidosis (DKA) following the use of pembrolizumab for the treatment of metastatic melanoma. He received four cycles of ipilimumab, before proceeding to pembrolizumab. Five weeks after initiating pembrolizumab, he presented in DKA with a pH of 7.0, bicarbonate of 7 mmol/L, blood glucose of 27 mmol/L and serum ketones of 5.9 mmol/L. Antibodies to glutamic acid decarboxylase (anti-GAD) and Islet antigen 2 (IA-2) were negative and C-peptide was low at 57 pmol/L (300–2350 pmol/L). There was no personal or family history of autoimmune conditions. Standard immunosuppression for irAEs was started using prednisolone in an attempt to salvage β cell function but was unsuccessful. To the best of our knowledge, this is the first reported attempt at reversing pembrolizumab-induced type 1 diabetes using glucocorticoids.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.